Oregon, 2012

Wildfire in Oregon, March 6, 2012

March 6, 2012 · NWS PDT · 1 event in 1 county or zone

Embers from a burn pile blew into tall weeds and grass which spread and burned about 240 acres on the southeast side of Pendleton.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Embers from a burn pile blew into tall weeds and grass which spread and burned about 240 acres on the southeast side of Pendleton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 6, 9:19 AM PST, 5 hours 11 minutes earlier.

Area forecast discussion, Mar 6, 9:19 AM PST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
919 AM PST TUE MAR 6 2012

.SHORT TERM...UPDATE...THE AXIS OF THE UPPER TROUGH OVER THE REGION
CURRENTLY EXTENDS FROM EXTREME NORTHEAST WASHINGTON TO SOUTHWEST
OREGON. THIS TROUGH AXIS WILL CONTINUE TO SHIFT EAST-SOUTHEAST
TODAY, EXITING INTO IDAHO BY LATE DAY. ISOLATED TO SCATTERED SNOW
SHOWERS, DUE TO WEAK INSTABILITY AND UPSLOPE AFFECTS, WILL CONTINUE
THROUGH TODAY OVER THE HIGHER TERRAIN. THESE SHOWERS WILL GRADUALLY
DECREASE IN COVERAGE THIS AFTERNOON DUE TO INCREASING STABILIZATION
BEHIND THE TROUGH AXIS. LOCALLY BREEZY WINDS WILL SHIFT TO MORE
NORTH OR NORTHWESTERLY DIRECTIONS WITH THE TROUGH AXIS PASSAGE. HIGH
TEMPS WILL BE AROUND 10 DEGREES BELOW SEASONAL DUE TO COLD AIR
ADVECTION. CURRENT FORECAST PACKAGE IN FAIRLY GOOD SHAPE AND MADE
MINOR ADJUSTMENTS TO SKY COVER AND HIGH TEMPS. ALSO ADDED ISOLATED
SNOW SHOWERS FOR THIS MORNING OVER THE WASHINGTON BLUE MOUNTAIN
FOOTHILLS AND NUDGED SHOWER COVERAGE UP NEAR THE OREGON CASCADE
CREST. 90

.LONG TERM...PREVIOUS DISCUSSION...AN UPPER LEVEL RIDGE OF HIGH
PRESSURE REMAINS OVER THE REGION THURSDAY NIGHT FOR DRY CONDITIONS.
THE RIDGE MOVES EAST A TAD ON FRIDAY WHILE AN UPPER LEVEL SHORT WAVE
BRINGS A COLD FRONT TOWARD THE COAST DURING THE DAY ON FRIDAY...BUT
DRY SOUTHWEST WINDS ALOFT WILL KEEP THE FORECAST AREA DRY THROUGH
FRIDAY AFTERNOON. THE SHORT WAVE THEN PUSHES THE COLD FRONT AND
ATTENDANT MOISTURE ACROSS THE FORECAST AREA ON FRIDAY NIGHT FOR A
CHANCE OF RAIN...MAINLY IN THE MOUNTAINS. A SOUTHWEST FLOW ALOFT
WILL OCCUR EAST OF THE CASCADES ON SATURDAY FOR DRY CONDITIONS OVER
THE FORECAST AREA WHILE A LARGE UPPER LEVEL LONG WAVE TROUGH IN THE
GULF OF ALASKA DIGS SOUTHEAST THUS PUSHING A COLD FRONT TO AROUND
130W. THE LONG WAVE TROUGH PUSHES THE COLD FRONT TO THE COAST IN THE
PREDAWN HOURS OF SUNDAY...WITH INCREASING CLOUDS AND MOISTURE
SPREADING EAST OF THE CASCADES AND AHEAD OF THE FRONT...WHICH SHOULD
BRING A LOW CHANCE OF RAIN TO THE BLUE MOUNTAINS BEFORE DAYBREAK ON
SUNDAY MORNING.

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24
HOURS.  AXIS OF LOW PRESSURE TROUGH WILL BE MOVING EAST OF THE AREA
WITH THE CUMULUS CLOUDS AND ISOLATED SHOWERS FROM AROUND KBDN AND
KRDM NORTHEAST ALONG THE BLUE MOUNTAIN FOOTHILLS THROUGH 02Z.
ELSEWHERE...THERE WILL BE SOME HIGH CIRRUS CLOUDS MOVE INTO THE WEST
AS THE RIDGE BUILDS OVERNIGHT.  GUSTY NW WINDS WILL CONTINUE THROUGH
04Z THEN BECOME LIGHT AND DRAINAGE OVERNIGHT. ML

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  42  23  45  27 /  10   0   0   0
ALW  42  27  47  31 /  20   0   0   0
PSC  49  21  49  23 /   0   0   0   0
YKM  46  16  47  23 /   0   0   0   0
HRI  47  20  49  22 /  10   0   0   0
ELN  44  18  46  25 /  10   0   0   0
RDM  36  11  43  16 /  20   0   0   0
LGD  35  19  43  24 /  40   0   0   0
GCD  36  19  44  22 /  40  10   0   0
DLS  46  26  49  29 /  20  10   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

90/99/93
Hazardous weather outlook, Mar 6, 5:10 AM PST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST TUE MAR 6 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
071315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
510 AM PST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE WILL BE A FEW LINGERING SNOW SHOWERS THIS MORNING...MAINLY IN
THE MOUNTAINS AS AN UPPER TROUGH CONTINUES TO CROSS THE REGION. THEN
HIGH PRESSURE ALOFT WILL REBUILD OFF THE COAST KEEPING A COLD
NORTHERLY FLOW OVER THE FORECAST AREA TONIGHT...BUT WITH DRIER
CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

HIGH PRESSURE ALOFT WILL BRING A DRYING AND WARMING TREND THAT WILL
PERSIST THROUGH AT LEAST FRIDAY. THEN ANOTHER PACIFIC WEATHER SYSTEM
WILL BEGIN TO MOVE BACK INTO THE REGION AGAIN WITH A CHANCE OF MORE
VALLEY RAIN AND MOUNTAIN SNOW...AND POSSIBLY MORE WIND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Foothills of the Northern Blue Mountains of Oregon

When
March 6, 2:30 PM PST to 5:30 PM PST
Where
Foothills of the Northern Blue Mountains of Oregon forecast zone
Reported by
Newspaper
Coordinates
45.592, -118.737 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361759.